OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 15, Iss. 5 — May. 1, 1998
  • pp: 1320–1328

Reducing canonical diffraction problems to singularity-free one-dimensional integrals

G. W. Forbes and A. A. Asatryan  »View Author Affiliations


JOSA A, Vol. 15, Issue 5, pp. 1320-1328 (1998)
http://dx.doi.org/10.1364/JOSAA.15.001320


View Full Text Article

Enhanced HTML    Acrobat PDF (496 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The oscillatory integrands of the Kirchhoff and the Rayleigh–Sommerfeld diffraction solutions mean that these two-dimensional integrals typically lead to challenging computations. By adoption of the Kirchhoff boundary conditions, the domain of the integrals is reduced to cover only the aperture. For perfect spherical (both diverging and focused) and plane incident fields, closed forms are derived for vector potentials that allow each of these solutions to be further simplified to just a one-dimensional, singularity-free integral around the aperture rim. The results offer easy numerical access to exact—although, given the approximate boundary conditions, not rigorous—solutions to important diffraction problems. They are derived by generalization of a standard theorem to extend previous results to the case of focused fields and the Rayleigh–Sommerfeld solutions.

© 1998 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(050.1940) Diffraction and gratings : Diffraction
(050.1960) Diffraction and gratings : Diffraction theory
(260.1960) Physical optics : Diffraction theory
(350.7420) Other areas of optics : Waves

History
Original Manuscript: July 25, 1997
Revised Manuscript: December 16, 1997
Manuscript Accepted: December 19, 1997
Published: May 1, 1998

Citation
G. W. Forbes and A. A. Asatryan, "Reducing canonical diffraction problems to singularity-free one-dimensional integrals," J. Opt. Soc. Am. A 15, 1320-1328 (1998)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-15-5-1320

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited